Alert archive / Kansas / Flood Watches in 2008

Flood Watch 6, NWS Wichita, KS

May 7, 20089 counties in Kansas

NWS Wichita, KS issued this flood watch at May 7, 2008, 4:01 AM CDT for 9 counties in Kansas. It took effect at May 7, 2008, 7:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 7, 2008, 4:01 AM CDT (09:01 UTC)
In effect from
May 7, 2008, 7:00 AM CDT
Expired
May 8, 2008, 3:18 AM CDT
In force
20 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at May 7, 3:50 AM CDT, 11 minutes earlier.

Area forecast discussion, May 7, 3:50 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT WED MAY 7 2008

.DISCUSSION...

.SYNOPSIS...
PRIMARY FORECAST FOCUS HAS SHIFTED TO FLOODING POTENTIAL FOR SE KS FROM
THIS MORNING THRU THU MORNING. WITH WIDESPREAD SHRA/TSRA IN PROGRESS IN
C & NC KS COLD FRONT THAT HAD BEEN A TOPIC THE PAST 2 NIGHTS HAS BECOME
INCREASINGLY DIFFICULT TO DISTINGUISH AT 3 AM. APPEARS THE FRONT EXTENDS
FROM TX PANHANDLE...TO KRSL...TO SE NEBRASKA NEAR AURORA. WITH MID-UPR
LOW...MOVING E OVER WRN RIO GRANDE BEGINNING TO LIFT SUBTLY E/NE ACROSS
RED RIVER TODAY THE FRONT SHOULD MAKE MIMINAL SE PROGRESS ACROSS C & SE
KS TODAY...THEREBY ALLOWING RICH SFC-850MB MOISTURE EXTENDED OPPORTUNITY
TO STREAM NE ACROSS SE HALF OF KICT COUNTRY. TRANSLATION: POTENTIAL FOR
FLOOD-PRODUCING RAINS HAS GREATLY INCREASED (ESPECIALLY OVER SE KS WHERE
A FLOOD WATCH IS IN FFECT UNTIL 7 AM CDT THU).

TODAY & TONIGHT:
PER SYNOPSIS WITH MOISTURE INCREASING IN BOTH DEPTH & MAGNITUDE...PLUS
PROLONGED CONVERGENCE ALONG WELL-DEFINED SW-NE ORIENTED DEFORMATION ZONE
HAVE GONE FULL THROTTLE ON POPS & INCREASED QPF ACROSS SE HALF OF CWA.
WITH PRECIPITABLE WATERS INCREASING TO 1.50-1.75 INCHES OVER SE KS BY
THIS AFTERNOON VERY CONCEIVABLE THAT 2-3 INCH RAINFALLS ARE POSSIBLE IN
MUCH OF SE KS THRU 7 AM THU. AS SUCH HAVE ISSUED FLOOD WATCH FOR ALL 9
SE KS COUNTIES. WITH AFORE-MENTIONED MID-UPR LOW GRADUALLY ACCELERATING
AS IT LIFTS E/NE ACROSS OK COLD FRONT SHOULD MAKE GREATER SE PROGRESS AS
THE NIGHT PROGRESSES WITH BOUNDARY CONCEIVABLY EXITING SE KS 12 MID. BY
THIS TIME GREATEST LIFT WILL HAVE TRANSITIONED OVER MO THEREBY LIMITING
RAINFALL TO WRAP-AROUND VARIANT. ALSO CONCEIVABLE THAT RAINFALL MAY END
IN C KS BY THIS TIME AS WELL.

THU & THU NIGHT:
WITH MID-UPR LOW ACCELERATING FURTHER AS IT CROSSES MID-MS VALLEY STILL
CONFIDENT THAT THIS ROUND OF PRECIPITATION WILL END IN SE KS 7 AM.
HOWEVER A 2ND & INCREASINGLY DEFINED MID-LEVEL SHORTWAVE WILL SPRINT SE
ACROSS KS THU AFTERNOON & EVENING. HOW MUCH FUEL WILL BE PRESENT REMAINS
TO BE SEEN...SO HAVE KEPT INHERITED 20% INTACT.

THIS WEEKEND:
AFTER THIS 2ND MID-LEVEL SHORTWAVE VACATES THE KICT PREMISES...A BRIEF
RESPITE FROM RAINFALL WILL OCCUR FRI & POSSIBLY FRI NIGHT AS WELL AS A
WEAK MID-LEVEL RIDGE MOVES E ACROSS THE C PLAINS. THE NEXT LEGITIMATE
SHOT FOR TSRA IS SLATED FOR SAT NIGHT & SUNDAY WHEN A MORE POTENT MID TO
UPR DECK WAVE IS SCHEDULED TO SWEEP SE ACROSS THE NRN & CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  53  73  54 /  90  40  10  20
HUTCHINSON      64  51  73  53 /  90  40  10  20
NEWTON          65  51  72  53 /  90  40  10  20
ELDORADO        66  53  72  54 /  90  50  10  20
WINFIELD-KWLD   67  55  74  56 / 100  50  10  20
RUSSELL         65  47  72  52 /  60  30  10  20
GREAT BEND      64  48  73  52 /  70  30  10  20
SALINA          66  49  72  53 /  80  40  10  20
MCPHERSON       65  50  72  53 /  80  40  10  20
COFFEYVILLE     69  57  71  54 / 100  80  20  20
CHANUTE         68  55  70  53 / 100  80  10  20
IOLA            67  54  69  52 / 100  80  10  20
PARSONS-KPPF    68  56  70  53 / 100  80  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY MORNING
FOR KSZ070>072-094>096-098>100.

&&
Hazardous weather outlook, May 7, 1:38 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT WED MAY 7 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
138 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

A COLD FRONT WILL CONTINUE TO SURGE SOUTHEAST ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS OVERNIGHT AND PRODUCE MORE SCATTERED STRONG
STORMS. THE MAIN THREAT WITH THESE STORMS WILL BE SMALL HAIL UP TO
DIME SIZE...WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WHICH MAY
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
QUITE NUMEROUS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS DURING
THE DAY...CONTINUING ACROSS SOUTHEAST KANSAS DURING THE EVENING.
LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG
STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS...WITH HAIL UP TO PENNY SIZE.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY
NIGHT...WITH CHANCES AGAIN FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THESE
TIMES FOR THE END OF THE WEEK. CHECK BACK FOR LATER FORECASTS
AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KED

In the hours before

Local storm report, May 6, 11:13 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
05/06/2008  E55 MPH          BUTLER             KS   EMERGENCY MNGR

            ESTIMATED 50 TO 55 MPH WINDS.

&&

ADK
Special weather statement, May 6, 11:47 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT TUE MAY 6 2008

KSZ032-047-070515-
BARTON-RUSSELL-
1147 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GALATIA...OR 17
MILES SOUTHWEST OF RUSSELL...AND MOVING EAST AT 31 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KETCHAM
Special weather statement, May 6, 11:54 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT TUE MAY 6 2008

KSZ070-094-098-070545-
CHAUTAUQUA-ELK-GREENWOOD-
1154 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK AND GREENWOOD COUNTIES...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTH OF CASSODAY...TO 8 MILES NORTHEAST OF LATHAM TO 7 MILES SOUTH
OF LATHAM...AND MOVING EAST AT 34 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

JAKUB
Special weather statement, May 7, 12:28 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1228 AM CDT WED MAY 7 2008

KSZ071-095-070600-
WILSON-WOODSON-
1228 AM CDT WED MAY 7 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WILSON AND WOODSON COUNTIES...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMILTON TO
TORONTO TO 8 MILES EAST OF HOWARD...AND MOVING EAST AT 53 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

KETCHAM
Local storm report, May 7, 12:29 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     WEST WICHITA            37.69N 97.46W
05/06/2008                   SEDGWICK           KS   NWS EMPLOYEE

            FOUR TO FIVE INCH DIAMETER TREE LIMBS WERE DOWNED ON
            MAIZE ROAD BETWEEN KELLOGG AND MAPLE.

&&

ADK
Local storm report, May 7, 1:07 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     OLMITZ                  38.52N 98.94W
05/06/2008  E60.00 MPH       BARTON             KS   TRAINED SPOTTER

0712 PM     TSTM WND GST     7 WNW GREAT BEND        38.40N 98.93W
05/06/2008  E60.00 MPH       BARTON             KS   TRAINED SPOTTER

0714 PM     TSTM WND GST     6 WSW GREAT BEND        38.33N 98.91W
05/06/2008  E70.00 MPH       BARTON             KS   TRAINED SPOTTER

0725 PM     HAIL             GREAT BEND              38.36N 98.81W
05/06/2008  E0.88 INCH       BARTON             KS   TRAINED SPOTTER

            MEASURED 55 MPH WINDS OCCURRED WITH THE HAIL.

0725 PM     TSTM WND GST     GREAT BEND              38.36N 98.81W
05/06/2008  M55.00 MPH       BARTON             KS   TRAINED SPOTTER

            NICKEL SIZED HAIL OCCURRED WITH THE WIND.

0747 PM     TSTM WND GST     ELLINWOOD               38.36N 98.58W
05/06/2008  E60.00 MPH       BARTON             KS   TRAINED SPOTTER

0754 PM     TSTM WND GST     3 E ELLINWOOD           38.36N 98.53W
05/06/2008  E65.00 MPH       BARTON             KS   TRAINED SPOTTER

0806 PM     TSTM WND GST     8 NE SYLVIA             38.06N 98.32W
05/06/2008  E60.00 MPH       RENO               KS   TRAINED SPOTTER

0825 PM     TSTM WND DMG     STERLING                38.21N 98.21W
05/06/2008                   RICE               KS   TRAINED SPOTTER

            TREE LIMBS DOWNED. WINDS OF 50 TO 60 MPH. SMALL HAIL ALSO
            WITH STORM.

1010 PM     TSTM WND GST     2 SE HUTCHINSON         38.04N 97.89W
05/06/2008  M69.00 MPH       RENO               KS   BROADCAST MEDIA

            MEASURED NEAR THE INTERSECTION OF YODER ROAD AND HIGHWAY
            50. REPORT COURTESY OF KAKE TV.

1016 PM     HAIL             5 E KINGMAN             37.65N 98.02W
05/06/2008  E1.00 INCH       KINGMAN            KS   LAW ENFORCEMENT

            REPORTED ALONG HIGHWAY 54 AT GALESBURG EXIT.

1025 PM     HAIL             2 N CHENEY              37.66N 97.78W
05/06/2008  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            OCCURRED ALONG WITH 45 MPH WINDS.

1027 PM     TSTM WND GST     5 SSW MT VERNON         37.66N 97.88W
05/06/2008  E60.00 MPH       KINGMAN            KS   TRAINED SPOTTER

            ALSO PEA SIZED HAIL.

1041 PM     TSTM WND GST     N COLWICH               37.78N 97.54W
05/06/2008  E60.00 MPH       SEDGWICK           KS   BROADCAST MEDIA

            FROM KFDI MOBILE SPOTTER

1042 PM     TSTM WND GST     1 W MOUNT HOPE          37.87N 97.68W
05/06/2008  M67.00 MPH       SEDGWICK           KS   BROADCAST MEDIA

            AT 215TH AND K96. FROM KAKE-TV

1043 PM     TSTM WND DMG     WEST WICHITA            37.69N 97.46W
05/06/2008                   SEDGWICK           KS   NWS EMPLOYEE

            FOUR TO FIVE INCH DIAMETER TREE LIMBS WERE DOWNED ON
            MAIZE ROAD BETWEEN KELLOGG AND MAPLE.

1045 PM     TSTM WND GST     1 W WEST WICHITA        37.69N 97.48W
05/06/2008  E60.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

1047 PM     TSTM WND GST     WICHITA MID CONTINENT A 37.66N 97.44W
05/06/2008  E50.00 MPH       SEDGWICK           KS   NWS EMPLOYEE

            A FEW BRIEF GUSTS TO 50 MPH AT THE NATIONAL WEATHER
            SERVICE OFFICE.

1047 PM     HAIL             8 SW VIOLA              37.40N 97.75W
05/06/2008  E0.75 INCH       SUMNER             KS   TRAINED SPOTTER

1055 PM     TSTM WND GST     2 NW DOWNTOWN WICHITA   37.71N 97.37W
05/06/2008  E60.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

            A FEW GUSTS REACHED 60 MPH, BUT THE WIND WAS SUSTAINED AT
            40 TO 50 MPH.

1055 PM     TSTM WND GST     3 NNW WEST WICHITA      37.72N 97.48W
05/06/2008  E60.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

            ALSO PEA SIZED HAIL.

1058 PM     TSTM WND GST     2 SW PARK CITY          37.78N 97.35W
05/06/2008  E60.00 MPH       SEDGWICK           KS   NWS EMPLOYEE

            A FEW GUSTS REACHED 60 MPH, BUT THE WIND WAS SUSTAINED AT
            40 TO 50 MPH.

1113 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
05/06/2008  E55.00 MPH       BUTLER             KS   EMERGENCY MNGR

            ESTIMATED 50 TO 55 MPH WINDS.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:03 PM CDTTornado WarningICTBarton57 min
May 6, 7:30 PM CDTSevere Thunderstorm WarningICTReno, Rice60 min
May 6, 8:11 PM CDTSevere Thunderstorm WarningICTKingman, Reno34 min
May 6, 10:00 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick60 min
May 6, 10:32 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick, Sumner58 min
May 6, 11:01 PM CDTSevere Thunderstorm WarningICTButler, Cowley59 min
May 7, 1:27 AM CDTAreal Flood WarningICTBarton, Russell5 hr
May 7, 3:17 AM CDTRiver Flood WarningICTLabette4 days
May 7, 3:17 AM CDTRiver Flood WarningICTAllen, Neosho18 hr
May 7, 3:17 AM CDTRiver Flood WarningICTNeosho31 hr
May 7, 3:17 AM CDTRiver Flood WarningICTLabette, Neosho65 hr
May 7, 5:19 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick56 min
May 7, 9:21 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson6 hr
May 7, 9:41 AM CDTRiver Flood WarningICTSumner5 hr
May 7, 1:22 PM CDTAreal Flood WarningICTLabette6 hr
May 7, 2:47 PM CDTRiver Flood WarningICTMontgomery, Wilson12 hr
May 7, 2:47 PM CDTRiver Flood WarningICTMontgomery7 hr
May 7, 3:54 PM CDTRiver Flood WarningICTAllen5 hr

Nearby

Flood Watches in Kansas, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.